Utah, 2011

Damaging Winds and High Wind in Utah, April 21, 2011

April 21, 2011 · NWS SLC · 13 events in 7 counties and zones

A fast moving cold front initiated widespread thunderstorms across northern Utah, with many of them producing severe wind gusts and causing property damage. In addition, some strong synoptic-scale winds were observed behind the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast moving cold front initiated widespread thunderstorms across northern Utah, with many of them producing severe wind gusts and causing property damage. In addition, some strong synoptic-scale winds were observed behind the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 21, 9:30 AM MST, 30 minutes earlier.

Area forecast discussion, Apr 21, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT THU APR 21 2011

.SYNOPSIS...A PACIFIC COLD FRONT WILL CROSS THE STATE TODAY. COOL
AND WET CONDITIONS LOOK TO CONTINUE THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...THE NEXT STORM SYSTEM IS CURRENTLY OVER NEVADA AT THIS
TIME AND WILL CONTINUE TO TRACK EAST AND CROSS UTAH TODAY. THE
ASSOCIATED COLD FRONT HAS ALREADY MOVED ACROSS ELKO AND WILL ARRIVE
OVER NORTHWEST UTAH SHORTLY. THE FRONT WILL THEN ARRIVE AT THE SALT
LAKE METRO AREA AROUND MIDDAY BEFORE MOVING CROSSING SOUTHERN UTAH
LATE THIS AFTERNOON THROUGH THIS EVENING.

THE COLD FRONT WILL BE FAIRLY POTENT...PRODUCING PRECIPITATION WITH
EMBEDDED THUNDERSTORMS. EXPECT PERIODS OF BRIEF HEAVY RAIN WITH THE
FRONTAL BAND. SNOW LEVELS INITIALLY ABOVE 7000FT WILL FALL BEHIND
THE FRONT. HOWEVER...THE COLDER AIR WILL LAG A BIT...SO SNOW LEVELS
ARE NOT EXPECTED TO REACH THE VALLEY FLOORS UNTIL AFTER MIDNIGHT.
HOWEVER...BUT THAT TIME PRECIPITATION SHOULD BE WINDING DOWN. A FEW
SHOWERS COULD CONTINUE TO COME OFF THE LAKE OR DEVELOP OVER THE
MOUNTAINS THROUGH LATE TONIGHT...BUT EXPECT PRECIPITATION TO END BY
SUNRISE TOMORROW. VALLEY SNOWFALL...IF IT EVEN OCCURS...IS EXPECTED
TO BE VERY MINOR. IN THE MOUNTAINS...ALTHOUGH THERE WILL BE A BRIEF
PERIOD OF INTENSE SNOWFALL...SNOW TOTALS ARE EXPECTED TO REMAIN
SUBADVISORY.

BESIDES PRECIPITATION...THE OTHER CONCERN WITH THIS STORM WILL BE
THE WINDS. EXPECT WINDY CONDITIONS BOTH AHEAD OF AND BEHIND THE
FRONT. EXPECT PREFRONTAL SOUTHWEST TO WEST WINDS TO PEAK ACROSS THE
FAR SOUTH AND SOUTHEAST LATE THIS AFTERNOON AND EARLY EVENING.
THINKING THE WINDS WILL BE STRONG ENOUGH TO REACH WIND ADVISORY
CRITERIA IN THESE ZONES...SO WILL ISSUE ONE WITH THE MORNING UPDATE.
OTHER AREAS WILL SEE WINDY POST-FRONTAL WINDS...ESPECIALLY ACROSS
THE WEST DESERTS AND IN THE UINTA BASIN AND CASTLE COUNTRY...BUT
THEY LOOK MORE MARGINAL FOR WIND HIGHLIGHTS. WILL MONITOR THOSE
ZONES BUT NOT INCLUDE THEM AT THIS TIME.

A BRIEF BREAK IN THE WEATHER IS IN STORE FOR THE AREA
TOMORROW...THEN UNSETTLED CONDITIONS WILL CONTINUE AS A SERIES OF
STORM SYSTEMS CONTINUE TO CROSS THE AREA IN WESTERLY FLOW.

NO OTHER UPDATES BESIDES THOSE FOR WINDS.

&&

.HYDROLOGY...AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE
EARLY PART OF NEXT WEEK. EXPECTED PRECIPITATION DURING THIS TIME
COMBINED WITH THE SPRING RUNOFF WILL KEEP HYDROLOGY HIGH ON THE LIST
OF CONCERNS. THE LATEST HYDROLOGIC MODELS SUGGEST THAT THERE WILL BE
CONTINUING ISSUES WITH THE WEBER NEAR PLAIN CITY RUNNING ABOVE
BANKFULL THIS EVENING WITH THE PRECIPITATION. THE MODELS SUGGEST
THAT FLOOD STAGE WILL NOT BE REACHED GIVEN THE FORECAST QPF.
HOWEVER...HEAVY RAIN WITH CONVECTION COULD TRIGGER HIGHER FLOWS THAN
THE HYDRO MODELS FORECAST SO WILL NEED TO CONTINUE TO MONITOR. OTHER
RIVERS ACROSS NORTHERN UTAH ARE EXPECTED TO SEE RISES BUT ARE
EXPECTED TO REMAIN ONLY NEAR TO BELOW BANKFULL AT THIS TIME.

&&

.AVIATION...CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE SLC
TERMINAL VICINITY OVER THE NEXT FEW HOURS. THIS WILL BRING TEMPORARY
PERIODS OF CIGS BELOW 7000 FEET AGL. IN ADDITION...ERRATIC AND GUSTY
WINDS WILL BE POSSIBLE NEAR ANY SHOWERS OR THUNDERSTORMS.

A COLD FRONT IS EXPECTED TO CROSS THE TERMINAL BETWEEN 19-20Z THIS
AFTERNOON...SHIFTING THE WINDS TO THE WEST/NORTHWEST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
     FOR UTZ013-019>021.

WY...NONE.
&&

CHENG/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 21, 3:04 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 AM MDT THU APR 21 2011

UTZ001>016-019>021-517-518-WYZ021-221100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
404 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE STRONG WITH HAIL AND LOCALLY
GUSTY WINDS...IN ADDITION TO HEAVY RAINFALL.

RAINFALL THIS AFTERNOON AND EVENING COMBINED RUNOFF FROM SNOWMELT
WILL RESULT IN VERY HIGH FLOWS ON NORTHERN UTAH WATERWAYS. PEOPLE
ARE ENCOURAGED TO USE EXTREME CAUTION NEAR WATERWAYS...AND KEEP
CHILDREN AND PETS AWAY...AS FLOWS WILL BE COLD AND SWIFT. THOSE
LIVING NEAR WATERWAYS SHOULD ALSO MONITOR THEM.

ACCUMULATING SNOWFALL CAN ALSO BE EXPECTED ACROSS THE HIGHER
TERRAIN OF NORTHERN UTAH THROUGH THIS EVENING. SNOW LEVELS
INITIALLY ABOVE 8000 FEET TODAY WILL FALL BELOW 7000 FEET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BRIEF BREAK FRIDAY...AN ACTIVE WEATHER PATTERN WILL
CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH
ADDITIONAL STORM SYSTEMS BRINGING VALLEY RAIN AND HIGH ELEVATION
SNOWFALL THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 144 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
April 21, 10:00 AM MST to 10:15 AM MST
Where
Tooele County, 0.87 mi NE of Wendover Af Aux Arpt to 1.48 mi NNE of Wendover Af Aux Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -114.020

Multiple sites near Wendover recorded strong wind gusts with this thunderstorm, with peak wind gusts of 71 mph at the Wendover Point of Entry, 65 mph at the I-80 at Milepost 1 sensor, and 59 mph at Wendover Peak.

Thunderstorm Wind, Tooele

When
April 21, 11:10 AM MST
Where
Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug to 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -113.090

The Playa Station sensor recorded a wind gust to 59 mph, while the Upper Cedar Mountain sensor recorded a max gust of 58 mph. Both of these sensors are in the Dugway Proving Ground mesonet.

Thunderstorm Wind, Box Elder

When
April 21, 11:30 AM MST to 11:33 AM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside to 32.5 mi SSW of Lakeside
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

A line of thunderstorms produced strong winds on the western edge of the Great Salt Lake, with maximum recorded wind gusts of 73 mph at Lakeside Mountain, 70 mph at Gunnison Island, 63 mph at the Utah Test and Training Range, and 59 mph at the I-80 at Grassey sensor.

Thunderstorm Wind, Morgan

When
April 21, 11:30 AM MST
Where
Morgan County, 3.46 mi NW of Gateway
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -111.870

A sensor at Snowbasin Resort recorded a wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
April 21, 11:33 AM MST to 11:50 AM MST
Where
Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug to 2.1 mi SE of Dugway
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -113.340

Multiple sensors recorded severe wind gusts as a thunderstorm moved through the Dugway Proving Ground mesonet, with the strongest gusts being 78 mph at Camel Back Mountain, 68 mph at English Village, and 62 mph at White Sage, Simpson Springs, and Fish Springs.

High Wind, Great Salt Lake Desert and Mountains

When
April 21, 12:00 PM MST to 7:30 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Strong synoptic scale winds were observed in the Great Salt Lake Desert and Mountains behind the cold front. The maximum recorded wind gust across the area was 71 mph at Wendover Point of Entry. In addition, strong gusts were observed in the Dugway Proving Ground mesonet, with max gusts of 70 mph at Callao, 66 mph at Causeway, 65 mph at Faust, and 64 mph at V-Grid.

Thunderstorm Wind, Tooele

When
April 21, 12:05 PM MST
Where
Tooele County, 1.48 mi NNE of Lake Pt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -112.260

The Lake Point sensor recorded a wind gust of 58 mph.

Thunderstorm Wind, Box Elder

When
April 21, 12:10 PM MST
Where
Box Elder County, Tremonton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.720, -112.170

Multiple trees were knocked down in Tremonton, and there were also reports of a few windows being blown out in vehicles.

Thunderstorm Wind, Tooele

When
April 21, 12:15 PM MST
Where
Tooele County, 0.53 mi E of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.180, -112.920

The Ditto sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
April 21, 12:15 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hill sensor recorded a maximum wind gust of 83 mph.

Thunderstorm Wind, Salt Lake

When
April 21, 12:15 PM MST to 1:00 PM MST
Where
Salt Lake County, 2.32 mi SSE of Bacchus to 1.73 mi SW of Sugar House
Measured
58 kt (67 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
40.640, -112.080

The Salt Lake City International Airport ASOS recorded a maximum wind gust of 67 mph. Wind gusts of 62 mph were also reported at the Baccus sensor and the Parley's Canyon at Quarry sensor. A light pole that was knocked over at the Salt Lake City International Airport, landed on two cars. Large trees were knocked over in Rose Park, and a 18-24 inch diameter tree snapped and landed on a house in the Avenues, causing minor roof damage. In addition, a semitruck was blown over near the I-80/I-215 interchange near Salt Lake City International Airport.

Thunderstorm Wind, Weber

When
April 21, 12:20 PM MST to 12:45 PM MST
Where
Weber County, Pleasant View to Huntsville
Measured
67 kt (77 mph) measured gust
Property damage
$60,000
Reported by
Mesonet
Coordinates
41.320, -112.000

The Ogden Peak sensor recorded a wind gust of 77 mph. Many trees were knocked down near Ogden and Huntsville, with at least two dozen large trees knocked down in the Huntsville area. Several of these trees landed on buildings, with at least one causing moderate damage to a house. Many power lines were also knocked down across the county.

Thunderstorm Wind, Utah

When
April 21, 12:24 PM MST
Where
Utah County, 6.88 mi E of Cedar Vly
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -111.970

The sensor in Lehi recorded a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304489, 304508, 304521, 304523, 304499, 304544, 304620, 304618, 304610, 304611, 304629, 304627, 304614.